Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Side Effects of Alzheimer's and Dementia Drugs

Posted May 29 2009 11:47pm
There is a new study published in the journal, Archives of Internal Medicine that caught my attention.

The study showed that users of cholinesterase inhibitors like Aricept, Exelon and Reminyl are more likely to experience slower heart rates and a higher rate of fainting episodes.

In the case of my mother, her heart rate has slowed, and this disturbed me until I discussed the issue with her personal care physician. He told me what to watch for and how to monitor the situation.

My mother is not fainting. However, I know other Alzheimer's caregivers that have experienced this problem, and as a result, live in a perpetual state of angst.

Fainting leads to frequent 9-1-1 calls, and also brings risk such as the dreaded broken hip. Feinting is certainly a cause for concern.

Most of us would conclude that feinting is caused by Alzheimer's and not a problem brought on by the drug (s). This new study highlights the potential side effects of cholinesterase inhibitors.

The scientists are not suggesting that Alzheimer's patients stop taking cholinesterase inhibitors, and neither am I.

However, if you are experiencing these problems you might want to discuss these issues with your personal care physician or a specialist.
"This study does not suggest that dementia patients shouldn't take these drugs," says Dr. Gill. "What's critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects."
To receive more information about Alzheimer's -- Subscribe to The Alzheimer's Reading Room

Dementia drugs may put some patients at risk, Queen’s study shows

Side effects associated with several commonly-prescribed dementia drugs may be putting elderly Canadians at risk, says Queen's University Geriatrics professor Sudeep Gill.

Cholinesterase inhibitors (Aricept, Exelon and Reminyl) are often prescribed for people with Alzheimer's disease and related dementias because they increase the level of a chemical in the brain that seems to help memory. Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks has not been clear until now.

"This is very troubling, because the drugs are marketed as helping to preserve memory and improve function," says Dr. Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care's St. Mary's of the Lake Hospital in Kingston. "But for a subset of people, the effect appears to be the exact opposite."

In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart-rate was 69 per cent more common amongst cholinesterase inhibitor users. In addition, people taking the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.

Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.

Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip - often debilitating and sometimes fatal for seniors. However, many physicians aren't aware of the connection between these problems and the dementia drugs, Dr. Gill notes.

If the association with dementia drugs is not identified, people who faint may be prescribed a permanent pacemaker: an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are "downstream consequences" of not recognizing this drug-induced phenomenon.

"This study does not suggest that dementia patients shouldn't take these drugs," says Dr. Gill. "What's critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects."

The findings are published in the journal, Archives of Internal Medicine. Scientists from the Institute for Clinical Evaluative Sciences, the University of Toronto and Harvard University are also on the research team.

The study uses data housed at the Institute for Clinical Evaluative Sciences (ICES). Ontario's first satellite unit of ICES was established at Queen's in 2007 to provide university researchers with electronic access to Ontario health datasets and population registries by secured and encrypted lines. Areas of focus at Queen's include cancer, pharmacological studies and dementia.

Contacts: Nancy Dorrance, 613.533.2869 nancy.dorrance@queensu.ca or Jeff Drake, 613.533.2877, jeff.drake@queensu.ca Queen's News and Media Services

Bob DeMarco is an Alzheimer's caregiver and editor of the Alzheimer's Reading Room. The Alzheimer's Reading Room is the number one website on the Internet for insight into Alzheimer's disease. Bob taught at the University of Georgia, was an executive at Bear Stearns, the CEO of IP Group, and is a mentor. He has written more than 600 articles with more than 11,000 links on the Internet. Bob resides in Delray Beach, FL.


More from the Alzheimer's Reading Room



Follow the Alzheimer's Reading Room onTwitter


Post a comment
Write a comment:

Related Searches